Nebraska, 2010Damaging Winds in Nebraska, August 30, 2010
August 30, 2010 · NWS OAX · 2 events in 2 counties and zones
Thunderstorms developed in central Nebraska ahead of a slow moving cold front during the afternoon of August 30th. The storms moved across northeast Nebraska during the evening hours and produced a few reports of severe criteria winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in central Nebraska ahead of a slow moving cold front during the afternoon of August 30th. The storms moved across northeast Nebraska during the evening hours and produced a few reports of severe criteria winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 30, 2:28 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 30, 2:28 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 PM CDT MON AUG 30 2010
.SHORT TERM...TONIGHT.
STRONG SOUTH WINDS WILL CONTINUE OVERNIGHT...DRAWING NEAR 70 DEW
POINTS NORTH THROUGH MOST OF THE CWA. HIGH HUMIDITY AND MIXING WILL
KEEP LOWS NEAR OR ABOVE 70 ACROSS ALL OF OUR AREA.
COLD FRONT WILL REMAIN WEST OF THE CWA TONIGHT AS IT WAITS FOR UPPER
TROUGH TO BEGIN PUSHING INTO THE PLAINS. HOWEVER ZONE OF MID LEVEL
WARM ADVECTION WILL OVERSPREAD THE CWA AND COULD POP SCATTERED
CONVECTION OVERNIGHT...SIMILAR TO THIS MORNING. NAM AND GFS BOTH
HINT AT THIS SCENARIO...WITH 4KM WRF MOST BULLISH IN DEVELOPING A
LINE OF CONVECTION IN WESTERN NEBRASKA AND MAINTAINING STRENGTH
THROUGH EASTERN NEBRASKA OVERNIGHT. ALREADY SEEING SOME CONVECTIVE
DEVELOPMENT IN NORTH CENTRAL NEBRASKA...SO WILL KEEP HIGHEST POPS IN
OUR NORTHWEST ZONES THIS EVENING. AS LOW LEVEL JET STRENGTHENS
OVERNIGHT...EXPECT CONVECTION TO INTENSIFY NEAR AND NORTH OF THE
SOUTH DAKOTA BORDER...BUT THOSE STORMS SHOULD MOVE AWAY FROM OUR
CWA. AFTER 06Z...ISENTROPIC UPGLIDE ALONG 315K SURFACE WILL ALIGN
NEARLY NORTH TO SOUTH JUST WEST OF THE MISSOURI RIVER...THEN SPREAD
EAST WITH TIME. HOWEVER DRIER AIR WILL BE ADVECTING INTO THE AREA AS
THE LOW LEVEL JET BECOMES MORE WESTERLY. NAM AND GFS FORECAST
SOUNDING SUGGEST 500 TO 1000 J/KG OF ELEVATED CAPE WILL BE
AVAILABLE...HOWEVER BOTH SHOW MODEST CINH AS WELL. EXPECT TO SEE
SCATTERED SHOWERS/STORMS WELL AFTER MIDNIGHT ACROSS EASTERN HALF OF
THE CWA AS TOP DOWN EVAPORATION ERODES CAP...BUT COVERAGE IS STILL
IN QUESTION. WILL CONTINUE WITH OUR HIGHEST POPS ACROSS THE NORTHERN
CWA NEARER AFOREMENTIONED SOUTH DAKOTA CONVECTION...WITH SLIGHT
CHANCE POPS IN THE SOUTH WHERE ELEVATED DEVELOPMENT/COVERAGE IS
EXPECTED TO BE LESS PROBABLE/WIDESPREAD.
.LONG TERM...TUESDAY THROUGH MONDAY.
A FEW LINGERING ELEVATED TSTMS ARE POSSIBLE TUESDAY
MORNING...ESPECIALLY EAST OF THE MISSOURI RIVER WHERE BEST AREA OF
ISENTROPIC UPGLIDE RESIDES. THIS COULD AFFECT TEMPERATURES EARLY
ON SO WL BE A CHALLENGING FIRST HALF OF THE DAY. MAIN SHOW WILL
COME AS LEAD SHORTWAVE ENERGY RACES INTO THE NRN PLAINS PUSHING A
COLD FRONT THRU THE CWA DURING THE DAY. INSTABILITY IS EXPECTED TO
GREATLY INCREASE BY MID TO LATE AFTERNOON AHEAD OF THE FRONTAL
BOUNDARY WITH MUCAPE VALUES FORECAST IN THE 2500-3500J/KG RANGE.
0-6KM BULK SHEAR NOT EXPECTED TO BE MUCH OVER 30-35KTS AS BULK OF
UPPER FORCING REMAINS FAR TO OUR NORTH. A FEW MINOR IMPULSES
PASSING THRU THE SWRLY FLOW COULD INCREASE THIS HOWEVER. SEVERE
STORMS ARE POSSIBLE MAINLY LATE AFTERNOON TUESDAY INTO TUESDAY
EVENING. AREAS OF HEAVY RAIN ARE POSSIBLE AS WELL ALONG THE BOUNDARY
WITH PW'S SLIGHTLY ABOVE 2 INCHES.
FRONTAL BOUNDARY SLIDES SOUTH INTO NRN KS BY WEDNESDAY MORNING AND
QUICKLY MOVES NWD AS A WRMFNT THRU THE DAY BRINGING MOISTURE BACK
WITH IT. RAIN LOOKS POSSIBLE THROUGHOUT THE DAY WEDNESDAY AND INTO
NIGHT AS ISENTROPIC FORCING IS MAINTAINED THRU THE PD. PCPN IS
FORECAST TO MOVE OUT BY THURSDAY MORNING AS ANOTHER COLD FRONT
SWEEPS THRU BRINGING DRIER AND COOLER AIR TO THE REGION.
COOL HIGH PRESSURE BUILDS IN FOR THE WEEKEND WITH RETURN FLOW
SETTING UP BY EARLY SUNDAY. A FEW CHANCES OF TSTMS ARE POSSIBLE IN
WARM ADVECTION REGIME HOWEVER CONFIDENCE IS FAIRLY LOW ON TIMING.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY AFTERNOON. AGAIN
TONIGHT STRONG LOW LEVEL JET WILL PROMOTE LOW LEVEL WIND SHEAR
ACROSS ALL OF EASTERN NEBRASKA BETWEEN 02Z AND 16Z. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT NEAR ALL TAF SITES
BETWEEN ABOUT 02Z AND 14Z. IF THOSE OCCUR...OCCASIONAL MVFR/IFR
CIGS/VSBYS ARE POSSIBLE WITHIN/NEAR STORMS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
KERN/DERGAN
Hazardous weather outlook, Aug 30, 4:31 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
531 PM CDT MON AUG 30 2010
NEZ011-012-015>018-030>033-042-311100-
ANTELOPE-BOONE-CEDAR-CUMING-KNOX-MADISON-PIERCE-PLATTE-STANTON-
THURSTON-WAYNE-
531 PM CDT MON AUG 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS
MUCH OF NORTHEAST NEBRASKA...MAINLY NORTHWEST OF A LINE FROM ABOUT
COLUMBUS TO PENDER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
HAZARDS.
THERE IS A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT WEDNESDAY
AFTERNOON MAINLY ALONG AND SOUTH OF INTERSTATE 80 IN RESPONSE TO A
COLD FRONT PUSHING INTO THE CENTRAL PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT WHEN THE NEXT UPPER
DISTURBANCE MOVES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED IN
COUNTIES SOUTH OF THE INTERSTATE 80 CORRIDOR.
IAZ043-055-056-069-079-080-090-091-NEZ034-043>045-050>053-065>068-
078-088>093-311100-
BURT-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
531 PM CDT MON AUG 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
NON-SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT OVER EASTERN NEBRASKA
AND SOUTHWEST IOWA.
THERE IS A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT WEDNESDAY
AFTERNOON MAINLY ALONG AND SOUTH OF INTERSTATE 80 IN RESPONSE TO A
COLD FRONT PUSHING INTO THE CENTRAL PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT WHEN THE NEXT UPPER
DISTURBANCE MOVES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED IN
COUNTIES SOUTH OF THE INTERSTATE 80 CORRIDOR.
In the hours before
Special weather statement, Aug 30, 5:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
627 PM CDT MON AUG 30 2010
NEZ011-310000-
KNOX NE-
627 PM CDT MON AUG 30 2010
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN KNOX COUNTY UNTIL 700
PM CDT...
AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES WEST OF
NIOBRARA TO 7 MILES NORTHWEST OF ORCHARD...AND MOVING NORTHEAST AT 55
MPH.
WIND GUSTS UP TO 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
VERDIGRE AND VERDEL AROUND 640 PM CDT.
NIOBRARA AROUND 645 PM CDT.
CENTER AROUND 650 PM CDT.
SANTEE AROUND 655 PM CDT.
LINDY AROUND 700 PM CDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BOUSTEAD
Thunderstorm Wind, Knox
- When
- August 30, 5:40 PM CST
- Where
- Knox County, 0.86 mi SE of Verdel
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -98.190
A spotter estimated thunderstorm winds gusted to nearly 70 mph. The strong winds downed large tree branches in the area.
Thunderstorm Wind, Antelope
- When
- August 30, 6:20 PM CST
- Where
- Antelope County, 0.69 mi N of Brunswick
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -97.970
A trained spotter estimated thunderstorm wind gusts reach around 65 mph in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 30, 2010$865,000 · 1 in hail · 13 events
- Tornado and Hail in Wyoming, August 30, 2010$175,000 · EF1 · 7 events
- Lightning Strike in Arkansas, August 30, 2010$100,000 · 1 event
- Flash Flood and Hail in South Dakota, August 30 to 31, 2010$31,000 · 1 in hail · 17 events
- Damaging Wind in Nebraska, August 30, 2010$41,000 · 70 kt wind · 1 event
- Tropical Storm and Strong Wind in U.S. Virgin Islands, August 30, 2010$30,000 · 6 events
- Damaging Winds in South Dakota, August 30, 20101 injured · 61 kt wind · 13 events
- Flash Flooding and Debris Flow in Puerto Rico, August 30 to 31, 201016 events
- Flash Flood in Louisiana, August 30, 2010$20,000 · 1 event
- Damaging Winds in Nebraska, August 30, 201061 kt wind · 3 events
- Hail in North Dakota, August 30, 20101.75 in hail · 2 events
- Hail in North Dakota, August 30, 20101 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247485, 247486.